California, 2008

Flash Flood and Hail in California, May 21 to 22, 2008

May 21 to 22, 2008 · NWS LOX · 5 events in 4 counties and zones

A cold and unseasonable upper level low pressure system brought strong winds, strong thunderstorms and flash flooding to Southern California. The upper level low first brought strong and gusty northerly winds to the mountains of Ventura and Los Angeles counties as well as the Antelope Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A cold and unseasonable upper level low pressure system brought strong winds, strong thunderstorms and flash flooding to Southern California. The upper level low first brought strong and gusty northerly winds to the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. Northerly wind gusts between 58 and 85 mph were reported by various automated sensors. As the upper low moved directly over Southern California, the winds diminished, but moisture and instability increased. Over east-central Los Angeles county, strong thunderstorms developed, producing damaging winds and heavy rain. In Azusa, severe thunderstorm winds knocked power poles and lines. In Baldwin Park, over one inch of small hail accumulated. The strong thunderstorms also brought heavy rain and flash flooding to the area. Significant flooding and lane closures were reported along Interstate 10 and Interstate 605.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 21, 11:30 AM PST, 1 hour 8 minutes earlier.

Area forecast discussion, May 21, 11:30 AM PST, 1 hour 8 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...CORRECTED HEADER TIME
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1230 PM PDT WED MAY 21 2008

NEW AVIATION DISCUSSION

.SHORT TERM...
LATEST SATELLITE SHOWS SOME LINGERING CLOUDS OVER EASTERN LAX COUNTY.
EXPECT THESE CLOUDS TO CLEAR OUT BY EARLY AFTERNOON...ALLOWING FOR
A SUNNY AFTERNOON FOR THE ENTIRE DISTRICT. MAIN FOCUS IN THE SHORT
TERM CONTINUES TO BE THE WINDS. CURRENTLY...HAVE WIND WARNINGS IN
EFFECT FOR SBA/VTU/LAX MOUNTAINS...SOUTH COAST OF SBA COUNTY AND THE
ANTELOPE VALLEY AND WIND ADVISORIES FOR THE REST OF SBA COUNTY...SLO
COUNTY AND THE SANTA CLARITA VALLEY. OVERALL...CURRENT WARNINGS AND
ADVISORIES STILL LOOK GOOD...GIVEN MODELS STILL INDICATE SIGNIFICANT
COLD AIR ADVECTION TODAY AND TONIGHT. LATEST SURFACE OBS ALREADY
INDICATE WIND GUSTS BETWEEN 45 AND 55 MPH IN THE MOUNTAINS AND OTHER
WINDY SPOTS...SO THE WINDS ARE ALREADY PICKING UP AND SHOULD
CONTINUE TO DO SO THROUGH THE DAY.

OVERALL...CURRENT ZONES LOOK GOOD FOR TODAY. THEREFORE...NO FORECAST
UPDATES ARE EXPECTED AT THIS TIME.

*** LONG TERM FROM PREVIOUS DISCUSSION ***

.LONG TERM...
GFS/EC/ENSEMBLES AGREE IN GENERAL THAT A VERY LARGE UPPER LOW WILL
SIT OVER CA SATURDAY. THIS WILL CREATE A SLIGHT CHANCE OF
THUNDERSTORMS AGAIN MOISTURE WILL BE THE BIG PLAYER. GFS/EC ARE
QUITE DRY WRF IS THE WET OUTLIER AND IF IT DOES VERIFY SATURDAY WILL
HAVE QUITE A BIT OF THUNDER.

THE UPPER LOW PULLS NORTHWARD SUNDAY AND THIS SHOULD KEEP THE
INSTABILITY AWAY.

WITH HGTS AROUND 560 DM TEMPS OVER THE WEEKEND WILL BE ON THE COOL
SIDE.

FORECAST CONFIDENCE FALLS AWAY QUICKLY EARLY NEXT WEEK BUT BEST
GUESS CALLS FOR A BROAD TROFING PATTERN WHICH SHOULD PRODUCE MORE OF
A MARINE LAYER PATTERN ESP FOR L.A. COUNTY TEMPS WILL REBOUND FROM
THE CHILLY WEEKEND VALUES.

&&

.AVIATION...21/1930Z.
GOOD CONFIDENCE IN CLEAR SKIES AND GOOD VISIBILITIES THROUGH THU.
STRONG GUSTY WINDS WILL CAUSE TURBULENCE AND LLWS FOR KBUR...KVNY
AND KSBA THROUGH THU.

KLAX...CLEAR SKIES AND GOOD VISIBILITIES THROUGH THU.

KBUR...CLEAR SKIES AND GOOD VISIBILITIES THROUGH THU. STRONG GUSTY
WINDS AND LLWS AT TIMES THROUGH THU.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
STORM WARNING (SEE LAXCWFLOX).
GALE WARNING (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...THOMPSON
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 21, 5:00 AM PST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED MAY 21 2008

CAZ034>041-044>047-051>054-059-087-088-221300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

GUSTY DAMAGING WINDS WILL BLOW THROUGH THE MOUNTAINS...DESERTS AND
THE SOUTH COAST OF SANTA BARBARA COUNTY TODAY. SLIGHTLY LESS STRONG
WINDS WILL STILL POSE HAZARDS TO ALL MOTORISTS IN SAN LUIS OBISPO
COUNTY AND WESTERN SANTA BARBARA COUNTY. MARINERS WILL FACE STORM
FORCE WINDS IN THE OUTER WATERS OFF OF THE CENTRAL COAST AND GALE
FORCE WINDS WILL BE ENCOUNTERED ELSEWHERE. BEACHGOERS WILL FACE A
MYRIAD OF HAZARDS FROM HIGH SURF TO DANGEROUS RIP CURRENTS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* STORM WARNING..............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

ON THURSDAY...GUSTY DAMAGING WINDS WILL BLOW THROUGH THE
MOUNTAINS...DESERTS AND THE SOUTH COAST OF SANTA BARBARA COUNTY.
MARINERS WILL FACE STORM FORCE WINDS IN THE OUTER WATERS OFF OF THE
CENTRAL COAST AND GALE FORCE WINDS WILL BE ENCOUNTERED ELSEWHERE.
BEACHGOERS WILL FACE A MYRIAD OF HAZARDS FROM HIGH SURF TO DANGEROUS
RIP CURRENTS.

ON FRIDAY AND SATURDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL CREATE
POSSIBLE HAZARDS FOR PEOPLE IN LOS ANGELES COUNTY AND THE ADJACENT
WATERS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* STORM WARNING..............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The radar

The Santa Ana Mts radar (KSOX), 45 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 hail, 1 flash flood. Local standard time, as filed.

High Wind, Antelope Valley

When
May 21, 12:38 PM PST to 5:38 PM PST
Where
Antelope Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The Poppy Park RAWS sensor reported westerly wind gusts between 58 and 61 mph.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
May 21, 4:37 PM PST to May 22, 12:53 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet

Stong northerly wind gusts were reported in the mountains of Los Angeles county. The Whitaker Peak RAWS sensor had a peak wind gust of 85 mph. The Camp 9 RAWS sensor had wind gusts between 60 and 68 mph. The Warm Springs RAWS sensor had wind gusts between 59 and 75 mph.

High Wind, Ventura County Mountains

When
May 21, 4:37 PM PST to May 22, 12:53 AM PST
Where
Ventura County Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Stong northerly wind gusts were reported in the mountains of Ventura county. Wind gusts up to 65 mph were reported.

Hail, Los Angeles

When
May 22, 1:30 PM PST to 1:31 PM PST
Where
Los Angeles County, 1.19 mi E of Duarte to 1.11 mi SW of Azusa
Measured
1.1 in hail
Reported by
Public
Coordinates
34.127, -117.950

At the Santa Fe Recreational Dam, hail between quarter and golf ball size was reported along with wind gusts to 60 mph.

Flash Flood, Los Angeles

When
May 22, 2:00 PM PST to 5:00 PM PST
Where
Los Angeles County, Azusa to 0.86 mi NNW of Duarte
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.130, -117.920

Strong thunderstorms produced heavy rain and flash flooding across east-central Los Angeles county. California Highway Patrol reported significant flooding and road closures along Interstate 10 and Interstate 605.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89733, 89734, 89735, 93563, 89738.